Hydroxychloroquine and drowsiness

I started Hydroxy 250 mg twice a day ten days ago and it's made me so drowsy I'm having trouble keeping my eyes open and doing anything is harder than usual, it's bad enough coping with overwhelming fatigue but to feel sedated on top is horrible, I'm super sensitive to a lot of meds , if it says on the box ' it may make you drowsy' it usually knocks me out, and this side effect isn't stated in the information leaflet. I took Plaquenil for a few years when I was first diagnosed UTCD in 2002 and had no side effects from it so I'm surprised it's making me feel this way.

The last few days I've just been taking one at night but I still feel very drowsy during the day but not as much as when I take one in the morning too.

This is making me feel worse not better :(

Has anyone else had this side effect with Hydroxy and if so does it usually wear off in time?

Thanks

Diane🌺

9 Replies

oldestnewest
  • Hi Diane, I take it and haven't heard of this side effect, do you think perhaps it's the disease rather than the drug, causing the drowsiness?

    Have you started on anything else or are you in a flare maybe?

    Paul the administrator wrote ( I think ) that there are 2 types of the Plaquenil replacement, hydroxychloroquine, maybe you're on one that is different to Plaquenil ?

    So annoying plodding through each day, hopefully someone here will have the answer.

    PM

    🐚

  • Hi Penelope-Mary, It's definitely the drug, I started feeling it within an hour of taking it and I could barely wake up the next day, I usually have to introduce drugs slowly to build up a tolerance, I really didn't think it would affect me this way.

    Thanks for your help, I've checked out the articles on Lupus UK and also looked into the ingredients, mine is Hydroxyquloroquine Sulphate from Blackrock pharmaceuticals, then there's Hydroxy from Zentiva (the same formula as Plaquenil) and Quinoric by Bristol labs, they all have many of the same ingredients with some variation and each one also has different ingredients too, whether this would make a difference to me I don't know, I'm just waiting for a GP to call me, I'm hoping they'll be understanding and let me try Plaquenil.

    I've been pinning my hopes on this treatment so I really want to be able to tolerate it.

    I hope Hydroxy is working well for you..

    Best wishes

    Diane🌺X

  • Hi Diane, hopefully your GP clinic has got back to you by now.

    My understanding is that 'tm' Plaquenil is no longer available, whist I live in Australia, I have read UK comments on this forum saying same.

    I do so hope 😷 can help you. Just getting through a day is not a life...

    Lots of 🌾🌾🌾🌾🌾 thoughts

    PM

    🐚

  • Thank you Penelope-Mary , a GP ( not my regular one) got back to me and was very understanding and is giving me Hydroxy that is the same formula as Plaquenil I'm just waiting for the pharmacy to order it in, he also said to just take one until I feel ready to increase it so fingers crossed.

    You're right struggling through each day is definitely not a life, I think I can safely say ' I am NOT enjoying my fifties' 😞....We live in hope though.🙂

    Thanks for your support from the other side of the world 😀

    All the best

    Diane🌺💐🌸x

  • Oh Diane I am so happy for you, I am on the similar replacement and it seems ok. A victory is a victory no matter how small it may seem to others.

    It IS tough . And I know about being 50+..... Big six zero looming for me 😩

    Cheers

    PM

    🐚

  • That's good that your medication seems ok for you, that sounds positive. Yes No matter how small the things we achieve it is for sure a positive step..😃

    I'm not far behind you I'll be 56 this year....that's an achievement in itself 👏...

    All the best

    Diane🌸X

  • It SO is Diane!

    🌷💐🌷

    hugs

    PM

    🐳

  • I take 400MG a day, I have not had this issue. But as you know, we who have lupus are all effected differently. By different things.

    Wishing you the BEST!

    Tiras

    "The Barefoot Gardener "

  • Hi Tiras ( The Barefoot gardener 😀)

    Thank you for your best wishes, indeed it does vary greatly doesn't it, I never used to be so sensitive to medications, it's ridiculous!

    I enjoyed your post about the tomatoes the other day, it made me smile, my husband grows tomatoes although not as many as you and makes chutney with them, they start off in our conservatory and grow like triffids😬.

    Enjoy your yummy tomato sandwiches👍🏻🍅🍅

    All the best to you too.

    Diane🌺X

You may also like...